Alert archive / Colorado / Flash Flood Warnings in 2002

Flash Flood Warning 8, NWS Grand Junction, CO

July 22, 2002San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 22, 2002, 2:34 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 2:34 PM MDT (20:34 UTC)
Expired
Jul 22, 2002, 5:30 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County San Miguel County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3024 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 222034
FFWGJT
COC113-222330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
233 PM MDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO

* UNTIL 530 PM MDT

* AT 233 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER NORTH CENTRAL SAN MIGUEL COUNTY...OR ABOUT 41 MILES
  NORTHEAST OF MONTICELLO.  THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL REMAIN...
  OVER RURAL SAN MIGUEL COUNTY THROUGH 320 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES AND 
ARROYOS...AS WELL AS FARM AND RANCH LAND ALONG THE BANKS OF CREEKS 
AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

LAT...LON 3815 10852 3815 10871 3805 10878 3799 10862

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 12:45 PM MDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 22, 12:45 PM MDT, 1 hour 49 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1245 PM MDT MON JUL 22 2002

SURFACE DEW PTS OF 50+ DEGREES AND PW INCREASING FROM NMEX WITH DEEP
CONVECTION BLOSSOMING OVER SAN JUAN MTNS..UNCOMPAHGRE AND AREAS SOUTH
OF DURANGO AND PAGOSA SPRINGS. ONE SPOTTER S OF DRO REPORTED 3/4 OF
AN INCH OF RAIN IN 15 MIN. ANALYSIS AND RUC SHOW PRESSURE GRADIENT
INCREASING BETWEEN NE NMEX AND SE UT HELPING PRODUCT SE WINDS OF 10-
20 MPH ASSISTING IN THE MOISTURE PUSH INTO THE 4-CRNRS. MODELS
DOING FAIRLY WELL WITH THIS MOISTURE SURGE WITH ACTUAL SFC DEW PT
VALUES RUNNING BETWEEN THE ETA AND WETTER AVN PROGGED DATA. TWO VORT
MAXES ADDING TO THE CONVECTIVE MIX. ONE OVER NE AZ SPREADING CI
CLOUDS SHIELD OVR SE UT AND SW CO. SECOND VORT OVER NE NMEX SLIDING
TO WSW AROUND BOTTOM OF CO HIGH AND ASSISTING CONVECTION OVER CNTRL
AND WRN NMEX ALONG WITH LOW LVL UPSLOPE FLOW. HAVE ALREADY UPDATED
FCST FOR THIS AFTNS TSTMS AND BLV ENUF THINGS HEADING TOWARD AND
ALREADY OVER SW CO TO INCREASE POPS THIS EVENING AND CONTINUE THEM
LATER THIS EVENING.

TUE...HIGHER MODEL PW AND SFC DEW PTS CONTINUE TO MOVE NORTH ALONG
CO/UT BORDER WITH AVN AVERAGED 10 DEGREES HIGHER THAN ETA. MODEL
TIME/HTS SHOW PEAK MOISTURE AT 12Z TUE WITH DRYING THRUOUT THE
REST OF THE DAY...BUT 4-CRNRS DRIES OUT MOST SLOWLY WITH LOW LVL
MOISTURE AND SOUTHERLY FLOW CONTINUING.  WILL CARRY HIR POPS OVER SRN
CO/SERN UT TUE...LOWER OVER REST OF CWA...THO WILL EDGE THEM UP
FROM CURRENT FCST. HIGH WOBBLES OVER THE AREA THRU WED AND THO BEST
MOISTURE APPEARS WILL BE PUSHED SOUTH...AIRMASS REMAINS MOIST ENUF
FOR LOW GRADE AFTN/EVNG TSTMS IN THE MTNS. HIGH CONTINUES OVER THE
AREA THUR WITH LITTLE CHG IN THE AIRMASS...BUT AVN SHOWS TWO VORT
MAXES /WITH PROBABLE CONVECTIVE FEEDBACK/ RIDING OVER NE UT AND NW
CO THU AFTN.  CJC

EXTENDED (FRI-MON)...LATEST MRF NOW SHOWING A FLATTER WESTERLY
COMPONENT TO THE UPPER LEVEL PATTERN AS WE HEAD INTO THE WEEKEND.
THIS WL SUPPRESS SUB-TROPICAL MOISTURE TO OUR SOUTH...LEAVING THE
BULK OF THE FORECAST AREA DRY. THE EXCEPTION WILL BE ISOLATED MTN
CONVECTION...WHICH WE CAN COVER WITH LOW POPS FOR NOW.  RDG STARTS TO
REGAIN STRENGTH OVER THE ROCKIES BY THE BEGINNING OF THE NEW WEEK...
WITH THE RDG AXIS SETTING UP NEAR THE UTAH/COLORADO STATE LINE.
CONTINUED WARM THROUGH THE PERIOD WITH AFTERNOON TEMPS RUNNING
SLIGHTLY ABOVE NORMAL. JDC

.GJT...NONE.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:24 PM MDTFlash Flood WarningGJTMontrose3 hr
Jul 22, 4:08 PM MDTFlash Flood WarningGJTLa Plata3 hr

Nearby

Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.